Are Syrian shells raining biological agents down on Lebanese?

Lebanese living along the Syrian border are reporting rashes and other ailments. They suspect Syrian biological weapons are to blame, although weapons experts say that is unlikely.

By , Correspondent

  • close
    A man walks past a damaged shop in the border town of Wadi Khaled after mortars from Syrian forces hit villages in northern Lebanon in July.
    View Caption

Residents in Nourat al-Tahta and other villages under routine Syrian shellfire are complaining of unexplained symptoms may indicate artillery shells have been filled with a biological agent, but weapons experts discount the panicky assumptions.

Nazir Shrayteh, a doctor from the nearby village of Dousi, says he has received an unusually large number of patients from villages under shellfire in recent months complaining of rashes and diarrhea.

“Since May we have been getting these skin problems,” he says. “I don’t know what it is, but I feel something odd is going on.”

Recommended: Why no safe zone in Syria, yet? 5 complications

Still, biological weapons experts say that the chances are remote that biological agents in Syrian artillery shells are the cause of the ailments. Although T-2 mycotoxins, a chemical produced by certain fungi and used as a biological weapon, are said to cause both symptoms, they are extremely toxic and potentially fatal, says Kelsey Gregg, a former biosecurity specialist with the Federation of American Scientists.

“Even at low doses, there would likely be different symptoms from an aerosol, including eye and respiratory problems,” she says.

Furthermore, the ad hoc pattern of Syrian shellfire does not suggest a determined attempt to deliver biological agents. Ms. Gregg suspects the blame lies with poor sanitary conditions due to the stressful, overcrowded and abnormal circumstances in which the local residents and Syrian refugees are living.

The Nourat al-Tahta residents' case bears some similarity to a recent incident in Afghanistan, when a group of schoolgirls showing symptoms of poisoning raised fears that the Taliban was poisoning the drinking water supplies at several schools. The World Health Organization dismissed the symptoms as more likely a form of mass hysteria – something that has happened many times in history, the Monitor reported.

Share this story:
 
 
Make a Difference
Inspired? Here are some ways to make a difference on this issue.
Follow Stories Like This
Get the Monitor stories you care about delivered to your inbox.
 

We want to hear, did we miss an angle we should have covered? Should we come back to this topic? Or just give us a rating for this story. We want to hear from you.

Loading...

Loading...

Loading...